Vasculitis is a systemic disease that can be an idiopathic primary process or secondary to an underlying pathology (3). The infiltration of the blood vessel walls by activated leukocytes induces damage to the mural structures with fibrinoid necrosis which leads to loss of vessel integrity and hemorrhage with the characteristic maculopapular rash (3,4).
The current standard of treatment for locally advanced rectal cancer is chemoradiation treatment followed by surgical resection (1). This treatment improves local control of the tumour and reduces the risk of local recurrence, which is the most common recurrence pattern in rectal cancer. The treatment involves the delivery of chemotherapy using infusional 5-FU with RT over a period of 5 weeks. Current evidence supports the long-term therapeutic equivalence and non-inferiority of daily oral capecitabine compared to concomitant intravenous 5-FU during RT for neoadjuvant therapy for locally advanced rectal cancer (5,6).
Capecitabine is preferred clinically over 5-FU due to the convenience of the oral administration verses 5-FU administration, which requires intravenous or port access with continuous infusion over 46 hours with a portable infusion pump. One previous case report described 5-FU and oxaliplatin induced vasculitis in metastatic colorectal cancer treated with 5-FU, requiring switching to another chemotherapeutic agent (7). A second case report described vasculitis secondary to 5-FU and folinic acid (leucovorin) (8). To our knowledge there have been no prior reports of capecitabine induced leukocytoclastic vasculitis. None of the above reports successfully continued the 5-FU and in both cases the 5-FU was discontinued. Our decision in continuing the capecitabine in treating this patient was due to a lack of alternative chemotherapeutic options in combination with radiation therapy in the setting of locally advanced rectal cancer with curative intent. The only other alternative was 5-FU; yet capecitabine is metabolized to 5-FU and is likely to cause vasculitis, too (2), yet the use of 5-FU in the adjuvant setting in the same patient did not cause leukocytoclastic vasculitis rash, one could argue the use of the intravenous dexamethasone could have masked that.
Our case illustrates the feasibility of controlling vasculitis with oral steroid without interrupting the curative treatment protocol of locally advanced rectal cancer, which includes the culprit drug. It is paramount to be aware of the possibility of systemic involvement and to be vigilant with close monitoring of any sign that could suggest such an involvement. Fortunately, our patient did not develop any signs of systemic involvement and was regularly checked for renal involvement by UA on each clinic visit.
Learning points/Take-home messages
• Capecitabine-induced vasculitis is a rare side effect of the drug.
• Drug-induced vasculitis should be considered in patients who develop a maculopapular rash while receiving capecitabine.
• Ruling out systemic involvement of vasculitis is critical in patients who develop cutaneous vasculitis.
• Capecitabine-induced vasculitis can be treated with an oral steroid without the need for discontinuation of the drug once systemic involvement has been excluded, with close monitoring of any systemic involvement.
Disclosure: The authors declare no conflict of interest.
Humaid O. Al-Shamsi1, Bryan K. Kee1, Michael T. Tetzlaff2, Robert A. Wolff1
1Department of Gastrointestinal Medical Oncology, 2Department of Pathology, Division of Pathology/Lab Medicine, The University of Texas MD Anderson Cancer Center, Houston, Texas, TX 77030, USA
Correspondence to: Humaid O. Al-Shamsi. Assistant Professor, Department of Gastrointestinal Medical Oncology, The University of Texas MD Anderson Cancer Center, Houston, Texas, TX 77030, USA. Email: [email protected].
1. Sauer R, Becker H, Hohenberger W, et al. Preoperative versus postoperative chemoradiotherapy for rectal cancer. N Engl J Med 2004;351:1731-40. [PubMed]
2. European Medicines Agency. Capecitabine Teva: EPAR – Product Information. Teva Pharma B.V. 10 January 2014. Retrieved 11 December 2014.
3. Watts RA, Scott DG. Recent developments in the classification and assessment of vasculitis. Best Pract Res Clin Rheumatol 2009;23:429-43. [PubMed]
4. Langford CA. 15. Vasculitis. J Allergy Clin Immunol 2003;111:S602-12. [PubMed]
5. Hofheinz RD, Wenz F, Post S, et al. Chemoradiotherapy with capecitabine versus fluorouracil for locally advanced rectal cancer: a randomised, multicentre, non-inferiority, phase 3 trial. Lancet Oncol 2012;13:579-88. [PubMed]
6. O’Connell MJ, Colangelo LH, Beart RW, et al. Capecitabine and oxaliplatin in the preoperative multimodality treatment of rectal cancer: surgical end points from National Surgical Adjuvant Breast and Bowel Project trial R-04. J Clin Oncol 2014;32:1927-34. [PubMed]
7. Quack H, Erpenbeck L, Wolff HA, et al. Oxaliplatin-Induced Leukocytoclastic Vasculitis under Adjuvant Chemotherapy for Colorectal Cancer: Two Cases of a Rare Adverse Event. Case Rep Oncol 2013;6:609-15. [PubMed]
8. Pellegrini F, Astorino S, Castaldi N, et al. Small vessel vasculitis related to 5-fluorouracil and folinic acid. Eur J Dermatol 2010;20:862-3. [PubMed]
Source: Journal of Gastrointestinal Oncology.
Originally accepted for publication on December 29, 2014.